Texas, 2001

Hail and Lightning Strike in Texas, May 19, 2001

May 19, 2001 · NWS OUN · 11 events in 5 counties and zones

10 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 3:00 PM CST, 5 minutes earlier.

Area forecast discussion, May 19, 3:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT SAT MAY 19 2001

WILL EXPAND FLASH FLOOD WATCH TO COVER MUCH OF CENTRAL AND WESTERN
OKLAHOMA THROUGH TONIGHT. ONE BAND OF STRONG THUNDERSTORMS WITH
HEAVY RAINS HAVE MOVE THROUGH SOUTHWEST OKLAHOMA... MEANWHILE
ADDITIONAL THUNDERSTORMS WERE DEVELOPING WEST OF THIS BAND.
MEANWHILE... OTHER THUNDERSTORMS OVER THE TEXAS PANHANDLE WILL BE
MOVING INTO NORTHWEST OKLAHOMA LATER THIS EVENING. VERY MOIST...
UNSTABLE AIR LOCATED JUST SOUTH OF THE FORECAST AREA WILL CONTINUE
TO FUEL TSTMS DURING THE EVENING. MEANWHILE... UPPER WAVES MOVING
OUT OF UPPER LOW OVER SOUTHERN ARIZONA WILL ALSO PROVIDE LIFT.
FORECAST AREA IS LOCATED IN RIGHT REAR QUAD OF POLAR JET STREAK
CENTERED OVER CENTRAL PLAINS/UPPER MIDWEST AND IN LEFT FRONT QUAD OF
SUBTROPICAL JET MAX MOVING INTO SOUTHWEST TEXAS. CHANCE OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AS THE UPPER TROUGH
SHIFTS EAST. MEANWHILE... STRONG WAVE DIGGING INTO THE CENTRAL
ROCKIES/PLAINS ON SUNDAY WILL DRIVE FAIRLY STRONG FRONT SOUTH ACROSS
THE FORECAST AREA SUNDAY NIGHT. A FEW POST FRONTAL SHOWERS MAY
LINGER INTO MONDAY. COOLER/DRIER AIR WILL SPREAD IN BEHIND THE FRONT
AND PERSIST FOR MUCH OF THE WEEK AS A SERIES OF SECONDARY FRONTS
MOVE IN.

FCSTID = 32
OKC   66  82  58  70 /  70  70  50  20
HBR   66  87  58  71 /  80  40  40  20
SPS   67  88  60  74 /  70  30  40  20
GAG   60  81  53  66 /  80  60  40  20
PNC   65  81  56  68 /  70  70  50  20
DUA   67  84  60  74 /  50  50  60  30

.OUN...
OK...FFA CENTRAL AND WESTERN ZONES...ZN004>030..033>041..044>046..050
TX...NONE.

In the hours before

Special weather statement, May 19, 12:15 PM CST, 2 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-192000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT SAT MAY 19 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM PONCA
CITY... TO ARDMORE... TO HENRIETTA TEXAS. THROUGH THE LATE AFTERNOON
HOURS... THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE PRIMARILY
OVER WESTERN SECTIONS OF THE AREA... WITH THE SEVERE WEATHER THREAT
SHIFTING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE
THE PRIMARY THREATS... HOWEVER ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THERE WILL BE AN INCREASING THREAT FOR HEAVY RAINFALL
DURING THE OVERNIGHT HOURS.

DUE TO THE LACK OF A SIGNIFICANT CAPPING INVERSION... STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING DURING THE EARLY AFTERNOON
HOURS ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST ACROSS REMAINING PORTIONS
OF WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS
THIS EVENING AND TONIGHT.

THE COMBINATION OF STRONG INSTABILITY AND SUFFICIENT VERTICAL WIND
SHEAR IS EXPECTED TO SUPPORT SEVERE THUNDERSTORMS. ALTHOUGH LOW
LEVEL WINDS SPEEDS ARE RELATIVELY WEAK... THE DIRECTIONAL SHEAR
COMBINED WITH STRONG INSTABILITIES COULD RESULT IN AN ISOLATED
TORNADO. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE
LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA
OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE
COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL.
ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL
OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO
DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT.

CJS
Local storm report, May 19, 2:12 PM CST, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BLAIR                     OK   WIND DAMAGE
05/19/01   JACKSON                        AWNING BLOWN OFF OF
                                          CONVENIENCE STORE
                                          HAM RADIO REPORT

0252 PM    8 NW ALTUS                OK   1.00 INCH HAIL
05/19/01   JACKSON                        HAM RADIO REPORT

0244 PM    8 S ELK CITY              OK   60 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0239 PM    7 NE CARTER               OK   70 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0207 PM    SAYRE                     OK   75 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

1253 PM    TEXOLA                    OK   1.75 INCH HAIL
05/19/01   BECKHAM                        REPORTED BY BROADCAST MEDIA

LANE                    =

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 lightning. Local standard time, as filed.

Hail, Hardeman

When
May 19, 3:05 PM CST
Where
Hardeman County, 8 mi E of Quanah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.600

Hail, Baylor

When
May 19, 6:35 PM CST
Where
Baylor County, Lake Diversion
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.950

Hail, Archer

When
May 19, 6:40 PM CST
Where
Archer County, 6 mi N of Dundee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -98.900

Hail, Archer

When
May 19, 6:58 PM CST
Where
Archer County, Lake Kickapoo
Measured
2.75 in hail
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.650, -98.783

Scattered damage to roofs was reported.

Lightning, Wichita

When
May 19, 7:00 PM CST
Where
Wichita County, Wichita Falls
Property damage
$300
Reported by
NEWSPAPER
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Lightning struck a shed in the 5110 block of Bahama causing a large fire.

Hail, Wichita

When
May 19, 7:15 PM CST
Where
Wichita County, 5 mi NW of Wichita Falls
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.950, -98.567

Hail, Archer

When
May 19, 7:27 PM CST
Where
Archer County, 10 mi N of Archer City
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -98.633

Hail, Archer

When
May 19, 7:34 PM CST
Where
Archer County, 10 mi N of Archer City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -98.633

Hail, Clay

When
May 19, 8:00 PM CST
Where
Clay County, 4 mi SW of Bluegrove
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.633, -98.300

Hail, Clay

When
May 19, 8:15 PM CST
Where
Clay County, 3 mi S of Bluegrove
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.617, -98.250

Hail, Clay

When
May 19, 8:35 PM CST
Where
Clay County, Bellevue
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.633, -98.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248910, 5248913, 5248994, 5248912, 5248995, 5248911, 5248914, 5248915, 5248916, 5248917, 5248918.